Alert archive / Alabama / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 102, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Apr 11, 2008, 4:53 PM CDT for Choctaw County, Clarke County, Washington County, Alabama; Wayne County, Mississippi. It was in force for 52 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 11, 2008, 4:53 PM CDT (21:53 UTC)
- Expired
- Apr 11, 2008, 5:45 PM CDT
- In force
- 52 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
Counties Choctaw County, AL, Clarke County, AL, Washington County, AL, Wayne County, MS
The radar
The Mobile radar (KMOB), 112 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 11, 5:18 PM CDT | TSTM WND DMG | 2 N Millry, AL | TREES AND POWER LINES DOWN BETWEEN MILLARY AND SILAS. |
| Apr 11, 5:30 PM CDT | TSTM WND DMG | Bladon Springs, AL | NUMEROUS TREES DOWN ACROSS CR-6 NEAR ENTRANCE TO BLADON SPRINGS PARK. ALSO POWER LINES DOWN IN BLADON SPRINGS. |
| Apr 11, 5:45 PM CDT | HAIL 0.88 | Coffeeville, AL | LOTS OF NICKEL SIZE HAIL REPORTED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 11, 3:07 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 9.9 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1611 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 542 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 332 m²/s²
- 0-3 km storm-relative helicity
- 358 m²/s²
- Significant tornado parameter
- 3.5
- Supercell composite
- 13.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMOB 112154
SVRMOB
ALC023-025-129-MSC153-112245-
/O.NEW.KMOB.SV.W.0102.080411T2153Z-080411T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
453 PM CDT FRI APR 11 2008
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN WAYNE COUNTY IN SOUTHEAST MISSISSIPPI...
SOUTHWESTERN CHOCTAW COUNTY IN SOUTHWEST ALABAMA...
WEST CENTRAL CLARKE COUNTY IN SOUTHWEST ALABAMA...
NORTHWESTERN WASHINGTON COUNTY IN SOUTHWEST ALABAMA...
* UNTIL 545 PM CDT
* AT 452 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM BARRYTOWN TO AQUILLA TO 11
MILES SOUTHWEST OF CLARA...AND MOVING EAST AT 35 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
SILAS AND BARRYTOWN BY 500 PM CDT...
ROBINSON JUNCTION...CULLOMBURG AND CHICORA BY 510 PM CDT...
WEST BEND BY 515 PM CDT...
BLADON SPRINGS BY 520 PM CDT...
SERVICE...HEALING SPRINGS AND BUCKATUNNA BY 525 PM CDT...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FRIDAY
EVENING FOR SOUTHWESTERN ALABAMA AND SOUTHEAST MISSISSIPPI.
LAT...LON 3187 8779 3169 8791 3145 8823 3145 8882
3159 8881 3169 8864 3185 8848
TIME...MOT...LOC 2153Z 258DEG 32KT 3185 8827 3169 8846
3149 8884
$$1 follow-up statement
000
WWUS54 KMOB 112219
SVSMOB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
519 PM CDT FRI APR 11 2008
ALC023-025-129-MSC153-112245-
/O.CON.KMOB.SV.W.0102.000000T0000Z-080411T2245Z/
WASHINGTON AL-CLARKE AL-CHOCTAW AL-WAYNE MS-
519 PM CDT FRI APR 11 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTHEASTERN WAYNE...SOUTHEASTERN CHOCTAW...WEST CENTRAL CLARKE
AND NORTHWESTERN WASHINGTON COUNTIES...
AT 518 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 17 MILES SOUTHEAST OF
BUTLER TO 15 MILES NORTH OF CHATOM TO 9 MILES SOUTHEAST OF
WAYNESBORO TO 13 MILES SOUTH OF WAYNESBORO...MOVING EAST AT 25 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
SERVICE AND BUCKATUNNA BY 525 PM CDT...
BATTLES...HEALING SPRINGS AND COFFEEVILLE BY 530 PM CDT...
SILVER CROSS AND MILLRY BY 535 PM CDT...
FRANKVILLE...LOPER AND KOENTON BY 545 PM CDT...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FRIDAY
EVENING FOR SOUTHWESTERN ALABAMA AND SOUTHEAST MISSISSIPPI.
LAT...LON 3187 8779 3169 8791 3145 8823 3146 8870
3156 8861 3163 8859 3168 8855 3174 8838
3185 8836
TIME...MOT...LOC 2219Z 264DEG 24KT 3187 8808 3168 8824
3161 8852 3148 8862
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 3:40 PM CDT, 1 hour 13 minutes earlier.
Area forecast discussion, Apr 11, 3:40 PM CDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
340 PM CDT FRI APR 11 2008
.SHORT TERM...(TONIGHT THROUGH SUNDAY)...LINE OF STRONG TO SEVERE
THUNDERSTORMS BEGINNING TO ORGANIZE AHEAD OF THE COLD FRONT THAT IS
MOVING THROUGH MISSISSIPPI AT THIS TIME. THE DYNAMICS WITH THIS
SYSTEM ARE RAPIDLY PULLING AWAY TO THE NORTH AND WIND HAVE GONE
NEARLY UNIDIRECTIONAL RESULTING IN THE HIGHER TORNADO THREAT TO OUR
NORTH. INSTABILITIES WILL DECREASE WITH SUNSET TONIGHT WITH A
RESULTING DECREASE IN THE SEVERE THREAT. THE LINE OF STORMS MAY SLOW
SOMEWHAT AS IT BECOMES STRETCHED OUT FROM SW TO NE THIS EVENING AS
THE LOW MOVES INTO THE GREAT LAKES. THIS MAY CAUSE A LOCALIZED
INCREASE IN THE FLASH FLOOD THREAT AND A FLASH FLOOD WATCH HAS BEEN
ISSUED FOR THIS EVENING AND TONIGHT FOR PORTIONS OF AREA WHERE THE
HEAVY RAIN FELL LAST FRIDAY. THE FRONT WILL MOVE EAST OF THE AREA
SATURDAY MORNING WITH SKIES CLEARING IN THE AFTERNOON. A DRIER AND
COOLER AIRMASS FOLLOWS IN THE WAKE OF THE FRONT. A SHORTWAVE MOVES
THROUGH THE UPPER TROUGH ON SUNDAY AND WILL BRING MORE CLOUDS AND
SLIGHT CHANCE OF RAIN TO THE FORECAST AREA. THIS SHORTWAVE WILL
BRING ANOTHER SHOT OF COOLER AND DRIER AIR TO THE REGION FOR THE
FIRST OF NEXT WEEK. /13
.LONG TERM...(MONDAY THROUGH THURSDAY)...THE UPPER TROUGH
TRANSITIONS EAST OFF THE EASTERN SEABOARD LATE MONDAY INTO TUESDAY
WITH CLEARING SKIES EXPECTED OVER OUR AREA STARTING MONDAY
AFTERNOON. THE GFS AND ECMWF ARE ALSO IN FAIR AGREEMENT BRINGING
SOME MUCH COOLER TEMPS TO OUR REGION SUNDAY THROUGH TUESDAY...WITH
OVERNIGHT READINGS GETTING DOWN INTO THE 30S MOST INLAND AREAS
SUNDAY NIGHT...THEN DOWN INTO THE LOWER 30S OVER THE INLAND COUNTIES
MONDAY NIGHT. OUR FORECAST TEMPS ARE WARMER THAN THE GFS FOR SUNDAY
NIGHT GIVEN SIGNIFICANT AMOUNTS OF MECHANICAL MIXING (DUE TO WIND)
AND CLOUD COVER...AND WE TRENDED JUST A COUPLE DEGREES WARMER THAN
THE GFS FOR MONDAY NIGHT GIVEN WE ARE DEEP INTO THE TRANSITION
SEASON AND THE GFS MAY BE A TAD BIT COOL. STILL...WE WILL HAVE TO
WATCH OUT FOR A FROST OVER THE INLAND AREAS BY MONDAY NIGHT. A
DEEPLY DRY AIRMASS WILL PREVAIL THROUGH LATE NEXT WEEK...SO NO RAIN
WAS PUT INTO THE FORECAST PAST THIS WEEKEND. /05
&&
.MARINE...A COLD FRONT WILL MOVE WEST TO EAST ACROSS THE COASTAL
WATERS TONIGHT...BRINGING A LINE OF SHOWERS AND THUNDERSTORMS AND
INCREASED WINDS/SEAS TO THE MARINE AREA. AS THE FRONT APPROACHES...
WINDS WILL INCREASE TO SCA CRITERIA OVER THE COASTAL WATERS AFTER
MIDNIGHT AND THEN LIKELY CONTINUE JUST ABOVE SCA LEVELS THROUGH
ABOUT 21Z SATURDAY. EXPECT A WINDSHIFT FROM ONSHORE TO OFFSHORE AS
THE FRONT PASSES...PRIMARILY DURING THE EARLY PREDAWN AND EARLY
MORNING HOURS ON SATURDAY. WINDS WILL DECREASE SLIGHTLY OVER AREA
BAYS AND OUT TO 20NMI ON SUNDAY...BUT MAY REMAIN NEAR SCA LEVELS
BEYOND 20 NMI...AND THE SCA MAY NEED TO BE EXTENDED FOR THE OFFSHORE
ZONES...BUT WE WILL MAKE THAT CALL ON A LATER FCST PACKAGE. EXPECT
LIGHT TO OCCASIONALLY MODERATE WINDS AND SEAS MONDAY THROUGH
WEDNESDAY...GRADUALLY SHIFTING FROM NORTHEAST TO SOUTHEAST. /12
&&
.FIRE WEATHER... EXPECT TO SEE A SQUALL LINE MOVE EAST ACROSS THE
FORECAST AREA LATE TODAY AND TONIGHT JUST AHEAD OF THE COLD FRONT.
THE COLD FRONT WILL EXIT EAST OF THE AREA SATURDAY MORNING WITH
NORTHWESTERLY TRANSPORT WINDS AND A DRIER AIRMASS FILTERING IN ON
SUNDAY. DEEPLY DRY AIRMASS WILL RESULT IN MUCH LOWER RH VALUES
SUNDAY...AND WE MAINTAIN A FIRE WEATHER WATCH FOR SUNDAY ACROSS THE
WESTERN FLORIDA PANHANDLE DUE TO THE POTENTIAL OF LONG DURATIONS OF
LOW RH. /05
&&
.PRELIMINARY POINT TEMPS/POPS...
MOBILE 61 72 48 70 / 70 40 10 20
PENSACOLA 64 71 47 69 / 60 60 10 20
DESTIN 64 70 53 71 / 60 60 10 20
EVERGREEN 61 70 43 63 / 70 40 10 20
WAYNESBORO 59 71 41 64 / 60 30 10 20
CAMDEN 60 71 43 62 / 70 30 10 20
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH FROM 7 PM FRIDAY TO 7 AM SATURDAY FOR THE
FOLLOWING ZONES: COVINGTON...ESCAMBIA...LOWER BALDWIN...
LOWER MOBILE...UPPER BALDWIN...AND UPPER MOBILE.
FL...FIRE WEATHER WATCH FROM 11 AM SUNDAY TO 6 PM SUNDAY FOR THE
FOLLOWING ZONES: COASTAL ESCAMBIA...COASTAL OKALOOSA...
COASTAL SANTA ROSA...COASTAL WALTON...INLAND ESCAMBIA...
INLAND OKALOOSA...AND INLAND SANTA ROSA.
FLASH FLOOD WATCH FROM 7 PM FRIDAY TO 7 AM SATURDAY FOR THE
FOLLOWING ZONES: COASTAL ESCAMBIA...COASTAL OKALOOSA...
COASTAL SANTA ROSA...INLAND ESCAMBIA...INLAND OKALOOSA...
AND INLAND SANTA ROSA.
MS...NONE.
GM...SMALL CRAFT ADVISORY FROM 1 AM SATURDAY TO 4 PM SATURDAY FOR THE
FOLLOWING ZONES: COASTAL WATERS FROM DESTIN TO PENSACOLA FL
OUT 20 NM...COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA
MS OUT 20 NM...MOBILE BAY...WATERS FROM DESTIN TO PENSACOLA
FL FROM 20 TO 60 NM...AND WATERS FROM PENSACOLA FL TO
PASCAGOULA MS FROM 20 TO 60 NM.
&&
13.JC
12.DSHazardous weather outlook, Apr 11, 11:18 AM CDT, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED... NATIONAL WEATHER SERVICE MOBILE AL 1118 AM CDT FRI APR 11 2008 ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078- 079-121600- CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW- ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE- LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA- COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY- COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM- COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM- WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM- WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY- GREENE-STONE-GEORGE- 1118 AM CDT FRI APR 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF INLAND SOUTHEAST MISSISSIPPI...SOUTHWEST ALABAMA...THE WESTERN FLORIDA PANHANDLE...AND THE ADJACENT COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA. .DAY ONE...THIS AFTERNOON AND OVERNIGHT. A COLD FRONT WILL APPROACH OUR REGION DURING THE AFTERNOON HOURS. ISOLATED THUNDERSTORMS...SOME LOCALLY SEVERE...WILL OCCUR OVER INTERIOR SOUTHEASTERN MISSISSIPPI EARLY AND THIS WILL PROGRESS EASTWARD INTO SOUTHWESTERN ALABAMA AS THE DAY PROGRESSES. CURRENTLY...FORECASTERS FEEL THAT THE EVENT COULD POSSIBLY BEGIN AS DAMAGING WIND THREAT AND END WITH YET ANOTHER HEAVY RAINFALL EVENT THAT WOULD TAKE SHAPE FROM MID-EVENING THROUGH OVERNIGHT. SMALL CREEKS AND STREAMS ARE ALREADY NEAR BANKFULL OVER THE EXTREME WESTERN FLORIDA PANHANDLE. THIS SITUATION WILL LIKELY ONLY BE EXACERBATED WITH ANY ADDITIONAL RAINFALL. A FLASH FLOOD WATCH WILL SOON BE ISSUED AND IT WILL BE IN EFFECT THROUGH SUNRISE SATURDAY. IF LARGE DIAMETER HAIL OCCURS...IT WILL MOSTLY BE OVER INTERIOR SOUTHEASTERN MISSISSIPPI AND EXTREME INTERIOR SOUTHWESTERN ALABAMA (WEST OF I-65) DURING THE AFTERNOON AND VERY EARLY EVENING. DAMAGING STRAIGHT LINE WINDS ARE THE PRIMARY THREAT WITH STRONGER STORMS THAT EVOLVE ALONG THE LINE. THE TORNADO THREAT IS LOW...BUT THE LOCAL VERTICAL WIND SHEAR AND ATMOSPHERIC INSTABILITY PROFILE IS SUPPORTIVE OF TORNADOES DURING THE MID AND LATE AFTERNOON...MAINLY WEST OF I-65. THE EVENING AND OVERNIGHT TIMING IS SUCH THAT A THUDERSTORM LINE WILL MOVE EAST OF I-65 BY MID-EVENING AND PROGRESS EAST OF DESTIN BY SUNRISE. RAINFALL TOTALS ARE EXPECTED TO BE ONE TO TWO INCHES WITH ISOLATED TOTALS OF TWO TO FOUR INCHES. THE MAIN CONCERN IS THE SMALLER RIVERS AND CREEKS OVER THE WESTERN FLORIDA PANHANDLE THAT COULD RISE TO NEAR OR OVER BANKFULL IN RESPONSE TO THE HEAVY RAINS. A HIGH RISK OF DANGEROUS RIP CURRENTS CONTINUES ALONG THE BEACHES OF ALABAMA AND THE WESTERN FLORIDA PANHANDLE TODAY. RIP CURRENTS CAN BE LIFE THREATENING TO ANYONE ENTERING THE SURF. MODERATE ONSHORE WINDS AND SEAS RANGING FROM 4 TO 6 FEET OVER THE MARINE AREA TODAY MAY LEAD TO POTENTIAL HAZARDS FOR THOSE OPERATING SMALLER MARINE CRAFT. .DAYS TWO THROUGH SEVEN...EARLY SATURDAY THROUGH THURSDAY. WITH HIGH PRESSURE STRENGTHENING LATE IN THE WEEKEND...OFFSHORE FLOW INCREASES ALONG WITH MODERATE SEAS...MAINTAINING THE HAZARD FOR RECREATIONAL AND COMMERCIAL BOATING. NO HAZARDOUS WEATHER IS FORECAST TUESDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS AND EMERGENCY MANAGEMENT SHOULD STAY TUNED TODAY FOR POSSIBLE ACTIVATION DUE TO THE POTENTIAL OF SEVERE WEATHER.
In the hours before
Local storm report, Apr 11, 2:44 PM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
244 PM CDT FRI APR 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM TSTM WND DMG CHAPPELL HILL 31.89N 88.26W
04/11/2008 CHOCTAW AL EMERGENCY MNGR
TREES DOWN AND PEA SIZE HAIL.
&&
KIRKCThe office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 11:45 AM CDT | Flash Flood Watch | MOB | Covington, Escambia | 11 hr |
| Apr 11, 2:07 PM CDT | Severe Thunderstorm Warning | MOB | Choctaw, Clarke | 38 min |
| Apr 11, 4:22 PM CDT | Tornado Warning | MOB | Choctaw, Washington | 53 min |
| Apr 11, 5:15 PM CDT | Tornado Warning | MOB | Choctaw, Washington | 30 min |
| Apr 11, 5:34 PM CDT | Tornado Warning | MOB | Clarke | 41 min |
| Apr 11, 5:52 PM CDT | Flash Flood Warning | MOB | Choctaw, Clarke, Washington | 113 min |
| Apr 11, 6:09 PM CDT | Severe Thunderstorm Warning | MOB | Choctaw | 27 min |
| Apr 11, 3:53 PM CDT | Severe Thunderstorm Warning | MOB | Wayne | 41 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2008Severe Thunderstorm Warnings in Mississippi, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.